Alabama, 2012Hail and Damaging Wind in Alabama, January 8, 2012
January 8, 2012 · NWS BMX · 2 events in 1 county or zone
A stalled frontal boundary stretched west to east across Central Alabama on Sunday, January 8, 2012, and provided a focus for shower and thunderstorm development in the moist and unstable airmass south of the boundary. This resulted in an isolated severe thunderstorm near Montgomery.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary stretched west to east across Central Alabama on Sunday, January 8, 2012, and provided a focus for shower and thunderstorm development in the moist and unstable airmass south of the boundary. This resulted in an isolated severe thunderstorm near Montgomery.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 8, 3:10 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 8, 3:10 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CST SUN JAN 8 2012
.DISCUSSION...
NO BIG CHANGES PLANNED TO THE ONGOING FORECAST IN THE SHORT TERM.
BIG UPPER LEVEL LOW IS STILL FORECAST TO BE THE MAIN PLAYER ON OUR
WEATHER OVER THE NEXT FEW DAYS. A SURFACE STATIONARY FRONT
CONTINUES TO LAG AROUND NORTH ALABAMA...AND IT WILL MOVE VERY
LITTLE UNTIL THE MAIN SYSTEM GETS IN HERE TUESDAY NIGHT. THAT WILL
BE MOST OF CENTRAL ALABAMA WILL REMAIN ON THE RELATIVELY WARM AND
MOIST SIDE OF THE FRONT...KEEPING CONDITIONS QUITE UNSETTLED. IT
LOOKS LIKE THE NEXT 24 HOURS WILL BE QUITE SHOWERY...ALTHOUGH
THERE MAY BE A LULL IN RAIN COVERAGE MONDAY NIGHT INTO EARLY
TUESDAY BEFORE THE MAIN SURFACE LOW AND COLD FRONT APPROACH.
THERE'S NO CHANGE IN THE THINKING REGARDING THE LIMITED SEVERE
WEATHER THREAT ASSOCIATED WITH THE FRONTAL PASSAGE ON TUESDAY --
IT IS STILL MARGINAL BUT NOT QUITE ZERO. GIVEN THE AMOUNT OF SHEAR
FORECAST TO ACCOMPANY THIS DYNAMIC SYSTEM...I THINK IT IS PRUDENT
TO AT LEAST KEEP A LOW CONFIDENCE MENTION OF SEVERE POTENTIAL IN
THE HAZARDOUS WEATHER OUTLOOK.
THE CENTER CORE OF THE MAIN UPPER LEVEL LOW WILL PASS RIGHT OVER
(OR VERY NEAR) CENTRAL ALABAMA ON WEDNESDAY. ITS COLD CORE WILL
PROVIDE DECENT MID LEVEL LAPSE RATES...WHICH SHOULD LEAD TO MORE
SHOWERY CONDITIONS (EVEN AFTER THE SURFACE FRONT HAS PASSED). THAT
SHOULD ALL MOVE OUT WITH THE LIFTING UPPER LOW WEDNESDAY NIGHT.
LONG WAVE TROUGHINESS THEN BECOMES ESTABLISHED IN THE EASTERN
PORTION OF THE COUNTRY FOR THE END OF THE WEEK. THE LONG RANGE
MODELS STILL AGREE ON MANY OF THE DETAILS IN THE BOTH THE UPPER
LEVEL AND SURFACE FEATURES. BUT IT NOW LOOKS LIKE THE GFS HAS COME
BACK AROUND TO THE ECMWF'S IDEA OF KEEPING CONDITIONS DRY THURSDAY
AND FRIDAY...WHILE ALSO COOLING THINGS DOWN QUITE A BIT DURING
THAT TIME FRAME AS WELL. IN FACT...ONCE WE GET PAST THE LAST OF
THE WET WEATHER ON WEDNESDAY...BOTH THOSE MODELS SUGGEST THE NEXT
CHANCE OF PRECIPITATION WONT COME UNTIL AT LEAST MONDAY OF NEXT WEEK.
/61/
&&
.AVIATION...
18Z TAF DISCUSSION.
A STALLED FRONT DRAPED ACROSS NORTHERN ALABAMA WILL CONTINUE TO
SPARK SHOWERS WITH A FEW THUNDERSTORMS THROUGHOUT THE DAY.
CURRENTLY...SHOWERS HAVE MOVED INTO THE NORTHEAST CORNER OF THE AREA
AFFECTING ONLY ANB FOR THE TIME BEING. EXPECTING ADDITIONAL DEVELOP
DURING THE AFTERNOON. MVFR CONDITIONS ARE EXPECTED...WITH IFR
CONDITIONS POSSIBLE WITH ANY PASSING SHOWERS. CONFIDENCE IS NOT VERY
HIGH AS TO THE TIMING OF SHOWER OR THUNDERSTORM ACTIVITY. DURING
THE OVERNIGHT HOURS...CONDITIONS LOOK TO BE LIKE THE PAST FEW
NIGHTS...WITH CIGS AND VSBYS POSSIBLY GOING BELOW VFR CONDITIONS.
73
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 51 65 46 64 52 / 80 80 20 50 90
ANNISTON 53 68 49 67 54 / 80 80 20 50 90
BIRMINGHAM 55 67 50 66 55 / 80 80 30 60 90
TUSCALOOSA 55 68 52 67 57 / 80 80 50 70 70
CALERA 54 67 52 67 55 / 70 70 30 60 90
AUBURN 55 69 52 66 53 / 60 60 20 50 90
MONTGOMERY 57 73 54 69 55 / 60 60 30 70 90
TROY 56 72 52 69 54 / 50 50 20 70 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 8, 6:13 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CST SUN JAN 8 2012
ALZ011>015-017>050-100015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
613 PM CST SUN JAN 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
DENSE FOG WILL IMPACT PORTIONS OF CENTRAL ALABAMA THIS EVENING AND
TONIGHT...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER OF A
MILE AT TIMES. VISIBILITIES SHOULD BEGIN TO IMPROVE AFTER 9 AM
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TUESDAY
AFTERNOON AND TUESDAY NIGHT... AS A STORM SYSTEM MOVES THROUGH THE
REGION. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE
WINDS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON TUESDAY.
In the hours before
Special weather statement, Jan 8, 5:52 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST SUN JAN 8 2012
ALZ041>044-090030-
AUTAUGA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
552 PM CST SUN JAN 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...NORTHERN
MONTGOMERY...NORTHERN LOWNDES AND SOUTHWESTERN ELMORE COUNTIES UNTIL
630 PM CST...
AT 548 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUTAUGA COUNTY AIRPORT...OR 6 MILES SOUTHWEST OF
PRATTVILLE. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PRATTVILLE...
MILLBROOK...
WETUMPKA...
AUTAUGA COUNTY AIRPORT...
HUNTER...
&&
LAT...LON 3247 8664 3266 8605 3242 8601 3241 8602
3241 8601 3239 8601 3238 8602 3237 8601
3234 8600 3230 8656
TIME...MOT...LOC 2352Z 180DEG 0KT 3239 8650Local storm report, Jan 8, 6:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SUN JAN 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL MONTGOMERY 32.35N 86.28W
01/08/2012 E0.25 INCH MONTGOMERY AL PUBLIC
PEA SIZE HAIL AND HEAVY DOWNPOUR ON SOUTHEAST SIDE OF
MONTGOMERY NEAR CITY PARK.
&&Thunderstorm Wind, Montgomery
- When
- January 8, 6:33 PM CST
- Where
- Montgomery County, 2.76 mi S of Montgomery
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.340, -86.300
Wind gusts, estimated at 55 to 60 mph, occurred in Cloverdale on the southside of Montgomery.
Hail, Montgomery
- When
- January 8, 6:34 PM CST
- Where
- Montgomery County, 2.38 mi SSE of Montgomery
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -86.280
Nickel to quarter sized hail was reported in the city limits of Montgomery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, January 8, 2012$220,000 · 1.25 in hail · 7 events
- Heavy Snow in New Mexico, January 8 to 9, 20123 events
- Wildfire in Florida, January 8 to 10, 20121 event
- Heavy Snow in Arizona, January 8, 20121 event
- High Wind in Montana, January 8, 201256 kt wind · 1 event
- Dust Storm in California, January 8, 20121 event
- Heavy Snow in New Mexico, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357695, 357693.